Kansas, 2013

Flash Flood and Flood in Kansas, August 1 to 2, 2013

August 1 to 2, 2013 · NWS GLD · 5 events in 2 counties and zones

Thunderstorms developed over southeast Sherman County during the late afternoon and moved slowly southeast into Logan and Thomas Counties during the evening. Heavy rain produced flooding in Logan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over southeast Sherman County during the late afternoon and moved slowly southeast into Logan and Thomas Counties during the evening. Heavy rain produced flooding in Logan county. Several other reports of marginally severe hail and strong winds were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 3:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 1, 3:59 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT THU AUG 1 2013

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1127 AM MDT THU AUG 1 2013

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ONCE
AGAIN TODAY WITH THE LATEST SHORTWAVE DISTURBANCE MOVING OUT OF
THE CENTRAL ROCKIES. NORTHERN SECTIONS OF THE AREA...PARTICULARLY
SOUTHWEST NEBRASKA...WILL BE THE FAVORED LOCATION...WHICH IS ALSO
WHERE THE BEST DEEP LAYER SHEAR AND INSTABILITY WILL RESIDE. A FEW
SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS
THROUGH ABOUT MIDNIGHT BEFORE WINDING DOWN.

FRIDAY...THE SURFACE TROUGH WILL MOVE EAST AND BE LOCATED NEAR A
MCCOOK TO GOVE LINE BY 21Z. WEST OF THE TROUGH WILL BE WESTERLY
SURFACE WINDS AND LOWER DEW POINTS...WITH ONLY WEAK INSTABILITY
FORECAST. THE TROUGH WILL CONTINUE EAST AND CLEAR THE FORECAST AREA
BY 00Z. ALTHOUGH THERE MIGHT BE A WEAK SHORTWAVE TROUGH TOPPING
THE RIDGE AXIS...500MB HEIGHTS ARE RISING. THE COMBINATION OF POOR
MOISTURE AND WEAK FORCING WILL SUPPRESS MOST IF NOT ALL CONVECTION
THROUGH THE AFTERNOON SO KEPT POPS AT 10. A DOWNSLOPE WIND COMPONENT
AND LACK OF CLOUD COVER WILL ALLOW TEMPERATURES TO RISE INTO THE
MIDDLE TO UPPER 90S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 248 PM MDT THU AUG 1 2013

FRIDAY NIGHT-SATURDAY NIGHT...A COLD FRONT WILL DROP SOUTH ACROSS
THE REGION FRIDAY NIGHT STALLING ALONG THE FRONT RANGE AND ACROSS
SOUTHERN KANSAS. WITH GOOD INSTABILITY AND SHEER OVERNIGHT WE COULD
SEE A PERIOD OF STRONG THUNDERSTORMS OVERNIGHT...WITH BEST
INSTABILITY AND SHEER TRANSITIONING SOUTHWARD BY 12-15Z. A STRONG
VORTICITY MAX IS ADVERTISED BY GFS/ECMWF/NAM TO PASS ACROSS KANSAS
SATURDAY AFTERNOON AND SATURDAY NIGHT WHICH COULD SUPPORT/ENHANCE
COVERAGE OF THUNDERSTORMS. BEST CHANCE IN OUR CWA WILL GENERALLY BE
SOUTH OF I-70 WHERE BETTER LARGE SCALE ASCENT IS ADVERTISED...AND
BETTER CONVERGENCE NEAR FRONTAL ZONE.  HOWEVER...WITH GOOD
ISENTROPIC SUPPORT/ELEVATED INSTABILITY...AND DEEP MOIST FLOW NORTH
OF THE FRONT WE COULD SEE A DECENT SHOT OF SHOWERS/THUNDERSTORMS
ACROSS MUCH OF OUR CWA. SHEER AND INSTABILITY WILL BE MARGINAL NORTH
OF FRONT OVER OUR CWA...THOUGH THERE COULD STILL BE ENOUGH FOR A FEW
STRONG STORMS ESPECIALLY NEAR FRONTAL ZONE. WITH COOLER AIR MASS (H85
TEMPS 16-20C) AND THICK CLOUD COVER IN PLACE WE MAY SEE HIGHS
STRUGGLE TO MAKE IT OUT OF THE UPPER 60S/LOW 70S ON SATURDAY. I
UNDERCUT MOST GUIDANCE AND CONSERVATIVELY LOWERED TEMPS TO UPPER 70S
(NORTH) TO MID 80S (SOUTH).

SUNDAY-SUNDAY NIGHT...WITH FRONTAL ZONE STILL LINGERING NEAR OUR CWA
AND MOIST FLOW NORTH OF THIS FEATURE WE COULD CONTINUE TO SEE THICK
CLOUDS AND PRECIP CHANCES LINGERING. WITHOUT UPPER LEVEL
FORCING...COVERAGE WILL LIKELY BE LIMITED AND BEST SUPPORT FOR
THUNDERSTORMS WILL BE ALONG TERRAIN IN THE WEST. AT THE SAME TIME
CONSIDERING THE PATTERN ACROSS MOST OF THE CWA (DEEP MOIST
FLOW/ELEVATED INSTABILITY)...I DIDNT WANT TO MAKE FORECAST
COMPLETELY DRY I KEPT SLIGHT CHANCE POPS IN PLACE FURTHER
EAST...AND CHANCE POPS IN THE FAR WEST. MODELS ARE ACTUALLY
HINTING AT THE FRONT BEGINNING TO SHIFT EAST BY SUNDAY
AFTERNOON...WHICH COULD ALLOW SKIES TO BEGIN TO CLEAR AND TEMPS TO
MODERATE ALOFT. I KEPT HIGHS BELOW NORMAL FOR MOST LOCATIONS (LOW-
MID 80S)...HOWEVER I DID BUMP TEMPS CLOSER TO SEASONAL NORMALS IN
THE WEST.

MONDAY-THURSDAY...WESTERLY FLOW IS EXPECTED TO PERSIST THROUGH THE
EXTENDED PERIOD WITH BROAD RIDGE ACROSS THE SOUTHERN PLAINS AND
LARGE SCALE UPPER LOW OVER THE NORTHEASTERN US. AMPLIFIED RIDGE AXIS
WILL SHIFT WEST AND ALLOW STORM TRACK TO SHIFT FURTHER SOUTH FROM
NORTHERN PLAINS. THIS WILL SUPPORT A VERY ACTIVE PATTERN WITH
EMBEDDED SHORTWAVE TROUGHS AND VORTICITY MAX ROUNDING THE WESTERN
EXTENT OF THE UPPER LOW...AND THROUGH THE MEAN FLOW OVER WESTERN
KANSAS. IT IS VERY DIFFICULT TO PIN DOWN THESE FEATURES AND ADD
DETAIL WITH VARIANCE BETWEEN MODELS ON TIMING/LOCATION AND SMALLER
SCALE BOUNDARIES WHICH WOULD ACT TO ENHANCE OR INITIATE
SHOWERS/THUNDERSTORMS...WHICH ADDS AN ELEMENT OF UNCERTAINTY TO
EVERY DAY NEXT WEEK. I WAS COMFORTABLE KEEPING POPS IN EVERY PERIOD
WHICH SUPPORTS THIS ACTIVE PATTERN...HOWEVER I CAPPED POPS IN THE
CHANCE CATEGORY DUE TO THE MENTIONED UNCERTAINTIES. TEMPERATURES IN
THIS PATTERN SHOULD ALSO TREND TOWARDS COOLER SOLUTIONS WITH
BACKDOOR COLD FRONTS LIKELY REINFORCING COOLER AIR MASS. GUIDANCE
CURRENTLY IS HOLDING TEMPERATURES NEAR NORMAL (UPPER 80S) ON
MONDAY...HOWEVER THIS MIGHT BE TOO COOL. BY THE MIDDLE OF NEXT WEEK
WE WILL LIKELY SEE HIGHS 10-15F BELOW NORMAL IN 70S TO LOW 80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 458 PM MDT THU AUG 1 2013

THUNDERSTORMS ARE MOVING ACROSS EASTERN COLORADO AND NORTH CENTRAL
NEBRASKA. A FEW CELLS ALSO DEVELOPED JUST EAST OF KGLD. ALTHOUGH
THERE IS A DECENT CHANCE THAT STORMS WILL MOVE ACROSS BOTH KGLD/KMCK...
IT IS NOT A CERTAINTY. THE BEST CHANCE WILL BE AT KGLD...AND WILL
ADD A TEMPO GROUP FOR THUNDERSTORMS THERE BETWEEN 00-04Z AS CELLS
CONTINUE TO DEVELOP NEAR THE SITE. WILL JUST MENTION VCTS AT KMCK.
CONVECTION SHOULD DECREASE AFTER 06Z. EXPECT VFR CONDITIONS AFTER
06Z...THOUGH CONVECTION WILL LIKELY DEVELOP FRIDAY AFTERNOON AFTER
21Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...DR
AVIATION...MENTZER
Hazardous weather outlook, Aug 1, 9:26 AM MST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT THU AUG 1 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT THU AUG 1 2013 /1126 AM CDT THU AUG 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING GENERALLY ALONG AND NORTH OF THE KANSAS AND NEBRASKA
STATE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH
PLAINS REGION EACH DAY FROM FRIDAY THROUGH WEDNESDAY. THE BEST
CHANCE FOR SEVERE WEATHER DURING THIS TIME PERIOD WILL BE ON
SATURDAY WHEN SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A COLD
FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 1, 4:04 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT THU AUG 1 2013

COZ091-092-020000-
CHEYENNE COUNTY-KIT CARSON COUNTY-
504 PM MDT THU AUG 1 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOYERO...OR 12 MILES NORTHWEST OF AROYA...
MOVING EAST AT 25 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL CHEYENNE COUNTY AT 520 PM MDT

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3901 10317 3927 10315 3926 10258 3861 10257
      3862 10317
TIME...MOT...LOC 2303Z 276DEG 21KT 3899 10322

LOCKHART
Special weather statement, Aug 1, 4:18 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT THU AUG 1 2013

KSZ013-014-020015-
SHERMAN-THOMAS-
518 PM MDT THU AUG 1 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDSON...OR NEAR EDSON...
MOVING EAST AT 15 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  EDSON BY 530 PM MDT...
  BREWSTER BY 705 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3940 10174 3951 10114 3913 10111 3913 10173
TIME...MOT...LOC 2318Z 265DEG 13KT 3929 10160

LOCKHART
Local storm report, Aug 1, 5:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             8 SSW EDSON             39.24N 101.61W
08/01/2013  E0.50 INCH       SHERMAN            KS   PUBLIC

            DIME SIZE HAIL.

&&

BRB

The radar

The Goodland radar (KGLD), 16 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Sherman

When
August 1, 5:00 PM MST
Where
Sherman County, 2.81 mi S of Edson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.290, -101.540

Thunderstorm Wind, Sherman

When
August 1, 5:00 PM MST
Where
Sherman County, 2.81 mi S of Edson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.290, -101.540

Spotter estimated peak wind gusts to 60 mph.

Hail, Logan

When
August 1, 7:17 PM CST
Where
Logan County, 0.69 mi S of Winona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.060, -101.250

Flash Flood, Logan

When
August 1, 8:30 PM CST to August 2, 2:30 AM CST
Where
Logan County, 0.69 mi S of Winona to 0.4 mi S of Winona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.060, -101.250

Flooding is ongoing around Winona. County road 230 has been blocked off north of Winona to the Logan County line due to water over the road. Water was 100-150 yards wide and fairly deep. Flooding was also ongoing in Winona with water coming up into yards and may have come up into a few homes. Local rain gauges measured up to five inches of rain.

Flood, Logan

When
August 2, 2:30 AM CST to 1:30 PM CST
Where
Logan County, 2.94 mi N of Winona to 2.49 mi S of Winona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.112, -101.247

Water was still flowing across county roads until mid-afternoon in the Winona and Page City areas as a result of heavy rainfall the previous evening.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457537, 457538, 457539, 457532, 457536.